Find My Doctor

Check to see if your provider is available through UH Personal Health Record.

Find your doctor now.
How to find your doctor.

Better Living Health Articles

Archive

Syndication

5 medicines you shouldn’t give your preschooler

Posted 3/1/2017 by ANGELA HARDMAN, MD
Pediatrician, UH Rainbow Babies & Children’s Pediatricenter
Clinical Instructor, Case Western Reserve University School of Medicine

Angela Hardman

Angela Hardman, MD

Each year, medicines given to help children send many to the emergency room instead.

Reduce your child’s risk for dangerous drug side effects by steering clear of these products, unless you have the doctor’s OK.

  1. Aspirin
    Though it’s meant to relieve pain and reduce fever, aspirin can cause Reye’s syndrome, a rare but serious condition that causes fat to build up on the brain, liver and other body parts, potentially proving fatal.
    “The risk is highest in children with a virus such as chickenpox or the flu, but it’s serious enough that you should never give aspirin to a child without a doctor’s order,” advises Angela Hardman, MD, a University Hospitals Rainbow Babies & Children’s pediatrician at Pediatricenter. Check labels carefully and talk with your pharmacist, as many combination drugs contain aspirin.
  2. Cough and cold medicine
    These drugs don’t work very well for children younger than age 6, research shows. “Though side effects are rare, they can be serious,” adds Dr. Hardman. “Neurological problems, allergic reactions and even death can occur.”
    Instead of reaching for medicines, keep your child comfortable with rest and liquids. A cool mist humidifier can ease breathing.
  3. Supplements containing iron
    Your child’s body requires this mineral to grow and develop properly. But more children younger than age 6 die from ingesting iron-containing products than any other type of toxin. Keep these – and all other medications – in child-proof bottles, out of reach of little hands.
5 medicines you shouldn’t give your preschooler
  1. Bismuth subsalicylate
    Adults can usually take this chalky, pink liquid to ease a rumbling tummy. However, in children age 12 and younger, it’s been linked to Reye’s syndrome.
    In general, problems like heartburn, gas and diarrhea go away on their own or with a change in diet. Talk with your child’s doctor about safe remedies.
  2. Syrup of ipecac
    Parents of the past were told to give this drug to children who’d swallowed poison. The theory? Kids would throw up the toxin. Modern medicine now knows making a child vomit is never a good idea. If you (or your child’s grandparents or other caregivers) still have a bottle of this syrup in the medicine cabinet, throw it out.
    “Call the doctor right away if your child throws up or develops a rash after taking any drug,” adds Dr. Hardman. “And if he or she accidentally takes a large dose of these – or any other – medicines, call 911 or head to the emergency room, especially if he or she can’t breathe, or is passed out, twitching or acting strange.”

Suspicious symptoms?

Our online symptom checker gives you a breakdown of causes and tips on when to call the doctor. Visit Rainbow.org/AskRainbow.

Posted in

"Better Living" Health & Wellness

Do you know which foods aren't as healthy as you think? Ever wonder what to look for in a running shoe? Do you know the warning signs of stroke? The answer to these questions and many others are contained in our monthly "Better Living" e-newsletters. For a FREE subscription, visit our Sign Up page.

Sign Up Now